Maine, 2011

Winter Storm and Heavy Snow in Maine, February 25 to 26, 2011

February 25 to 26, 2011 · NWS CAR · 11 events in 11 counties and zones

Intensifying low pressure tracking near the Maine coast brought heavy snow and gusty winds to the region. then continued through that evening.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking near the Maine coast brought heavy snow and gusty winds to the region. Snow began during the morning of the 25th...then continued through that evening. Storm total snow accumulations across Downeast areas generally ranged from 7 to 12 inches...with accumulations of 5 to 10 inches across eastcentral areas. Occasional wind gusts of 30 to 40 mph...produced extensive blowing and drifting snow with near whiteout conditions at times. The strongest winds generally occurred near the Downeast coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 25, 5:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 25, 5:43 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
543 AM EST FRI FEB 25 2011

.SYNOPSIS...
FAST MOVING LOW PRESSURE WILL REACH SOUTHERN NEW ENGLAND THIS
MORNING THEN TRACK THROUGH THE GULF OF MAINE THIS AFTERNOON. THE
LOW WILL CROSS NOVA SCOTIA TONIGHT. HIGH PRESSURE WILL BUILD EAST
SATURDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE RAPIDLY APPROACHING SOUTHERN NEW ENGLAND WILL SPREAD
SNOW ACROSS DOWNEAST AREAS THIS MORNING AND NORTHERN AREAS AROUND
MIDDAY...EXCEPT COASTAL AREAS WHERE TEMPS WILL BE WARM ENOUGH FOR
RAIN. LATEST 00Z RUN OF THE GUIDANCE IS TRACKING THE LOW FURTHER
SOUTH THAN PREVIOUS RUNS TAKING THE LOW CENTER ACROSS WESTERN NOVA
SCOTIA EARLY THIS EVENING. CURRENTLY WINTER STORM WARNINGS ARE IN
PLACE UP THROUGH EASTERN AROOSTOOK COUNTY. A TRACK INTO WESTERN
NOVA SCOTIA MAY LIMIT SNOW AMOUNTS OVER THE NORTH MAKING IT A
STRUGGLE TO REACH WARNING CRITERIA OF 7 INCHES IN ZONE 2 OF
NORTHEASTERN AROOSTOOK COUNTY. HOWEVER...IT WAS DECIDED TO KEEP
HEADLINES IN PLACE AND NOT MAKE ANY ABRUPT CHANGES BASED ON ONE
RUN OF THE MODELS. MODERATE AMOUNTS OF SNOW OVER THE NORTH AND
HEAVY SNOW...CLOSE TO A FOOT...IN CENTRAL AND INTERIOR DOWNEAST
LOCATIONS CAN BE EXPECTED BEFORE SNOW ENDS EARLY THIS EVENING. A
STRONG GRADIENT BEHIND THE LOW WILL RESULT IN BLOWING AND
DRIFTING SNOW LATE TODAY INTO TONIGHT.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
LOW PRESSURE WILL MOVE NORTHEAST THROUGH THE MARITIMES SATURDAY
WHILE HIGH PRESSURE BUILDS TOWARD THE REGION. THE PRESSURE GRADIENT
BETWEEN THESE TWO SYSTEMS WILL SUPPORT VERY GUSTY WINDS ACROSS THE
REGION THROUGH THE MORNING INTO THE AFTERNOON. THE GUSTY WINDS
WILL PRODUCE AREAS OF BLOWING SNOW ACROSS MUCH OF THE REGION.
OTHERWISE...PARTLY/MOSTLY SUNNY SKIES ARE EXPECTED ACROSS THE
REGION SATURDAY. HIGH PRESSURE WILL CROSS THE REGION SATURDAY
NIGHT...WITH LOW PRESSURE TO THE SOUTHWEST. EXPECT PARTLY CLOUDY
SKIES ACROSS NORTHERN AREAS SATURDAY NIGHT...WITH INCREASING
CLOUDS DOWNEAST. HIGH PRESSURE WILL REMAIN RIDGED ACROSS NORTHERN
AREAS SUNDAY WHILE LOW PRESSURE TRACKS SOUTH OF THE GULF OF MAINE.
HOWEVER...THE LOW WILL TRACK CLOSE ENOUGH TO BRING MOSTLY CLOUDY
SKIES WITH A CHANCE OF SNOW SHOWERS DOWNEAST SUNDAY...WITH
PARTLY/MOSTLY CLOUDY SKIES ACROSS NORTHERN AREAS. HIGH PRESSURE
WILL MOVE EAST SUNDAY NIGHT...WITH CLOUD COVER INCREASING IN
ADVANCE OF LOW PRESSURE APPROACHING FROM THE SOUTHWEST.
TEMPERATURES WILL BE AT BELOW NORMAL LEVELS SATURDAY/SUNDAY.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
INTENSIFYING LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST LATER
MONDAY...WITH PRECIPITATION EXPANDING ACROSS THE REGION. THE LOW
WILL DRAW WARMER AIR ACROSS THE REGION. BASED ON CRITICAL
THICKNESSES...EXPECT AN INITIAL WINTRY MIX TO TRANSITION TO RAIN
ACROSS CENTRAL/DOWNEAST PORTIONS OF THE FORECAST AREA. ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA...EXPECT SNOW TO TRANSITION
TO A WINTRY MIX MONDAY AFTERNOON. MODELS ARE NOW INDICATING THE
LOW TRACKING ACROSS MAINE...RATHER THAN NORTHWEST OF THE
STATE...MONDAY NIGHT. THIS TRACK COULD LESSEN THE CHANCE OF
PRECIPITATION CHANGING TO RAIN ACROSS NORTHERN PORTIONS OF THE
FORECAST AREA...WITH A MORE PERSISTENT WINTRY MIX INSTEAD.
PRECIPITATION TYPES/AMOUNTS ACROSS THE REGION MONDAY WILL BE
DEPENDENT ON THE ULTIMATE TRACK OF THE LOW. MODELS STILL INDICATE
A STRONG LOW LEVEL JET IN ADVANCE OF THE LOW LATER MONDAY INTO
MONDAY NIGHT WHICH COULD BRING STRONG WINDS TO THE REGION
PARTICULARLY ACROSS DOWNEAST AREAS AND ALONG THE COAST. COLDER AIR
WILL BE DRAWN ACROSS THE REGION LATER MONDAY NIGHT IN THE WAKE OF
THE LOW...WITH STEADY PRECIPITATION TRANSITIONING TO SNOW SHOWERS.
SKIES WILL BE PARTLY CLOUDY ACROSS THE REGION TUESDAY...WITH
LINGERING SNOW SHOWERS POSSIBLE EARLY ACROSS THE NORTH/MOUNTAINS.
LOW PRESSURE COULD THEN MOVE EAST ACROSS THE REGION WEDNESDAY WITH
A CHANCE OF SNOW. HIGH PRESSURE SHOULD BUILD EAST THURSDAY.
TEMPERATURES WILL BE AT ABOVE NORMAL LEVELS MONDAY INTO
TUESDAY...FALLING TO BELOW NORMAL LEVELS WEDNESDAY/THURSDAY.
&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: CEILINGS WILL DROP TO IFR THEN LIFR...AROUND MID
MORNING DOWNEAST AND MIDDAY ACROSS THE NORTH AS SNOW SPREADS
ACROSS THE AREA. CONDITIONS WILL IMPROVE TO MVFR AROUND MID
EVENING TONIGHT FOLLOWING THE SNOWFALL.

SHORT TERM: GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE
REGION SATURDAY ALONG WITH GUSTY WINDS AND AREAS OF BLOWING SNOW
WHICH COULD REDUCE VISIBILITIES AT TIMES. GENERALLY VFR CONDITIONS
ARE EXPECTED ACROSS THE REGION SUNDAY...WITH OCCASIONAL MVFR
CONDITIONS DOWNEAST. CONDITIONS WILL LOWER TO IFR/LIFR LEVELS
MONDAY WITH DEVELOPING PRECIPITATION ALONG WITH INCREASING WINDS.
IFR/LIFR CONDITIONS ARE EXPECTED MONDAY NIGHT. STRONG WINDS ARE
EXPECTED LATER MONDAY THROUGH MONDAY NIGHT PARTICULARLY ACROSS
DOWNEAST AREAS AND ALONG THE COAST. WIND SHEAR COULD ALSO BE A
CONCERN LATER MONDAY INTO MONDAY NIGHT. VFR CONDITIONS ARE
EXPECTED TUESDAY ALONG WITH GUSTY WINDS ACROSS THE ENTIRE REGION
IN THE WAKE OF THE LOW.
&&

.MARINE...
NEAR TERM: WINDS ARE EXPECTED TO REACH GALE EARLY THIS EVENING
BEHIND THE LOW CENTER AND CONTINUE GALE INTO SATURDAY MORNING.

SHORT TERM: GALE FORCE WINDS ARE EXPECTED TO PERSIST SATURDAY
MORNING WITH A GALE WARNING REMAINING IN EFFECT. SMALL CRAFT
ADVISORY LEVEL CONDITIONS ARE THEN EXPECTED LATER SATURDAY.
CONDITIONS ARE EXPECTED TO BE BELOW SMALL CRAFT ADVISORY LEVELS
SUNDAY. WINDS WILL INCREASE TO STRONG GALE LEVELS MONDAY WITH
BUILDING SEAS...WITH GALE CONDITIONS PERSISTING INTO TUESDAY.
VISIBILITIES COULD BE REDUCED IN SNOW SHOWERS SUNDAY. VISIBILITIES
WILL THEN LOWER IN DEVELOPING RAIN MONDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM NOON TODAY TO 4 AM EST SATURDAY FOR
     MEZ002>006.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 4 AM EST
     SATURDAY FOR MEZ010-011-015>017-031-032.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 AM EST SATURDAY
     FOR MEZ001.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 4 AM EST
     SATURDAY FOR MEZ029-030.
MARINE...GALE WARNING FROM 8 PM THIS EVENING TO 11 AM EST SATURDAY FOR
     ANZ050>052.

&&

NEAR TERM...BLOOMER
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...BLOOMER
MARINE...BLOOMER/NORCROSS
Hazardous weather outlook, Feb 25, 3:52 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
352 AM EST FRI FEB 25 2011

MEZ002>006-260900-
NORTHEAST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
352 AM EST FRI FEB 25 2011

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-031-032-260900-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
352 AM EST FRI FEB 25 2011

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-260900-
NORTHWEST AROOSTOOK-
352 AM EST FRI FEB 25 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-260900-
COASTAL HANCOCK-COASTAL WASHINGTON-
352 AM EST FRI FEB 25 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-260900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
352 AM EST FRI FEB 25 2011

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 3 heavy snow. Local standard time, as filed.

Winter Storm, Coastal Hancock

When
February 25, 7:00 AM EST to February 26, 12:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Occasional wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with near whiteout conditions at times.

Winter Storm, Coastal Washington

When
February 25, 7:00 AM EST to February 26, 12:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Occasional wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with near whiteout conditions at times.

Winter Storm, Southern Penobscot

When
February 25, 9:00 AM EST to February 26, 12:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Occasional wind gusts of 25 to 35 mph produced extensive blowing and drifting snow with near whiteout conditions at times.

Winter Storm, Interior Hancock

When
February 25, 9:00 AM EST to February 26, 12:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches. Occasional wind gusts of 25 to 35 mph produced extensive blowing and drifting snow with near whiteout conditions at times.

Winter Storm, Central Washington

When
February 25, 9:00 AM EST to February 26, 12:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Occasional wind gusts of 25 to 35 mph produced extensive blowing and drifting snow with near whiteout conditions at times.

Winter Storm, Central Penobscot

When
February 25, 10:00 AM EST to February 26, 12:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches. Occasional wind gusts of 25 to 35 mph produced extensive blowing and drifting snow with near whiteout conditions at times.

Winter Storm, Southern Piscataquis

When
February 25, 10:00 AM EST to February 26, 12:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. Occasional wind gusts of 25 to 35 mph produced extensive blowing and drifting snow with near whiteout conditions at times.

Winter Storm, Northern Washington

When
February 25, 10:00 AM EST to February 26, 12:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches. Occasional wind gusts of 25 to 35 mph produced extensive blowing and drifting snow with near whiteout conditions at times.

Heavy Snow, Northern Penobscot

When
February 25, 10:00 AM EST to February 26, 12:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches...with the heavier totals across southern portions of the region.

Heavy Snow, Southeast Aroostook

When
February 25, 10:00 AM EST to February 26, 12:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 7 inches...with the heavier totals across southern portions of the region.

Heavy Snow, Central Piscataquis

When
February 25, 10:00 AM EST to February 26, 12:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277737, 277742, 277746, 277747, 277748, 277749, 277751, 277752, 277753, 277755, 277757.